View Mobile Site

Taming the cost of anticoagulants

Text Size: Small Large Medium
POSTED May 7, 2017 6:11 p.m.



DEAR DR. ROACH: I’m 83 and was recently diagnosed with atrial fibrillation. My doctor put me on Eliquis. I have had no problems with it, except the cost! Is there something comparable that is less expensive? -- D.C.

ANSWER: Apixaban (Eliquis) is one of the new oral anticoagulant drugs, often abbreviated “NOACs.” They are effective and have similar or lower bleeding risk than the older treatment, warfarin, but apixaban does not have an antidote in case of severe bleeding, as I recently addressed in a column. 

I did not address cost. The average retail price for a month’s worth of apixaban is $484, which is a huge burden for many people if their insurance doesn’t cover it or only partially covers it. Many insurers have a particular NOAC they will cover, and it may be that your prescriber can switch you to the preferred drug. There are drug-assistance programs through the manufacturer; visit its website at www.bmspaf.org.

If that still doesn’t help, then you can take warfarin, which is very inexpensive. However, the drug’s level has to be monitored via blood tests on an ongoing basis.

DEAR DR. ROACH: I’m an 80-year-old woman with Parkinson’s disease. It took eight years and four doctors to get a diagnosis. Now I can’t taste anything, and I have lost 12 pounds in one year because it is so hard to eat. I sometimes vomit. I just started a Parkinson’s medication two weeks ago. I also take fluticasone nasal spray. -- B.R.

   ANSWER: Loss of sense of taste is a common problem in Parkinson’s disease. Twenty-seven percent of people with PD had impaired sense of taste in a recent study. Loss of sense of smell can cause poor taste sensation; however, that was not the case in this study on Parkinson’s patients. In contrast, there are reports of people on fluticasone nasal spray losing sense of smell.

   In both cases, I would recommend evaluation by an ear, nose and throat physician to be sure there is not a separate problem. Unfortunately, if the loss of taste is due to Parkinson’s, it usually is permanent.

   DEAR DR. ROACH: I was diagnosed with a sleep disorder called “idiopathic hypersomnia.” My symptoms are similar to narcolepsy: I fall asleep without warning. However, I can be woken. I fall asleep anywhere from two to 10 times per day. I have tried many medications, and nothing has worked at all. I have been told that nothing can help me with this rare sleep disorder. Do you have any suggestions? -- A.B.

   ANSWER: Narcolepsy is an unusual condition, where people have sleepiness during the day and usually have cataplexy (sudden weakness brought on by emotions, such as after laughing), hallucinations at the time of falling asleep and paralysis for a few minutes on waking. What you have been diagnosed with, idiopathic hypersomnia, is much rarer; I have never seen a case. People with your condition have daytime sleepiness but don’t have the cataplexy, although many people are confused upon being awakened. From what I have read, medications for narcolepsy often are tried (such as modafinil). From your description, it’s likely that you have tried these kinds of medicines.

   I did read about flumazenil, an intravenous medication that is used for overdose of a specific type of sedatives, being formulated as a pill and used in idiopathic hypersomnia, so you might ask your doctor about getting into a study on this medication.

 

Enter a Comment:

You must be logged in to post comments.
http://mantecabulletin.com/ encourages readers to interact with one another. We will not edit your comments, but we reserve the right to delete any inappropriate responses.

To report offensive or inappropriate comments, contact our editor.

The comments below are from readers of http://mantecabulletin.com/ and do not necessarily represent the views of The Newspaper or Morris Multimedia.

No comments have been posted. Log in or Register to post a comment.

Please wait ...